Table of Contents Author Guidelines Submit a Manuscript
Cardiology Research and Practice
Volume 2011, Article ID 746373, 4 pages
http://dx.doi.org/10.4061/2011/746373
Case Report

Atrioventricular Dissociation after Electroconvulsive Therapy

1Department of Internal Medicine, Southern Illinois University School of Medicine, Springfield, IL 62711, USA
2School of Pharmacology, Southern Illinois University Edwardsville and St. John's Hospital, Springfield, IL 62711, USA
3Southern Illinois University School of Medicine and Prairie Cardiovascular Consultants, Springfield, IL, USA

Received 2 March 2011; Revised 15 July 2011; Accepted 16 July 2011

Academic Editor: Gavin W. Lambert

Copyright © 2011 Siegfried William Yu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Electroconvulsive therapy (ECT) is increasingly used as a treatment for psychiatric disorders. Cardiac effects are the principal cause of medical complications in these patients. We report a case of atrioventricular (AV) dissociation that occurred after ECT that was treated with pacemaker implantation. The mechanisms contributing to the onset of AV dissociation in this patient, and the management and rationale for device therapy, in light of the most recent guidelines, are reviewed.